Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Condused
May 15, 2010

I have been HIV Positive for a year and a half, about 19 months. When I was first diagnosed my CD4 was 702 and my viral load was 5,000. Since then, my viral load has risen to plateau at about 15,000-20,000 and my CD4 averages between 620-680. I have dropped as low as 480 and my viral load has been up to 24,000. But this has only happened twice in the past year, after these labs my system returns to where it normally is and doesn't seem to change at all. The labs I am having now, are the same as the labs I had a year ago, however, now my doctor is telling me a should take medication. She says it is because of a new study and research that has proven that having HIV replicating in your body at all is damaging to the system. My most recent lab results were CD4-622, Viral Load 23,000, Percentage 30. I am a little hesitant to start medication with a CD4 in the 600's. Is a viral load of 23,000 damaging my system significantly in any other way? Are my labs showing that I should start medication? A year ago she would not have started me on meds, now she wants to. I'm confused.

Response from Dr. Frascino

Hello,

You're "condused"??? Hmm. OK, if you say so.

The pendulum concerning when to start treatment has been swinging to the start earlier and earlier side for quite some time. The main reasons are the development and availability of new, novel, less toxic and more convenient antiretrovirals, and new information about the natural history of HIV disease, including the harmful effects of HIV-related inflammation. The inflammation caused by untreated HIV disease can have significant consequences down the road. Many HIV specialists, including yours truly, believe this HIV-associated inflammation is more dangerous than potential side effects and toxicities of antiretroviral therapy. I recently wrote a blog about this subject for this Web site. It's entitled "HIV Causes Accelerating Aging: Has AIDS Become Acquired Inflammation Disease Syndrome?" Check it out. It can be found by clicking on the "blogs" tab.

Good luck.

Dr. Bob



Previous
PEP- why the 4 weeks of Atripla for PEP?
Next
I need some clarification, please

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement